Funnel Cloud, Harris
- When
- July 22, 11:18 AM CST
- Where
- Harris County, 5 mi SE of Cypress
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
Funnel cloud spotted at Highway 6 and Highway 290.
3 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 22, 9:30 AM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1030 AM CDT THU JUL 22 2004 .DISCUSSION... 12Z UPPER ANALYSIS SHOW LOW PRESSURE OVER SE TX. UPPER LEVEL WINDS ARE BROADLY DIVERGENT. 850 WINDS ARE BROADLY DIVERGENT AND THE SEA BREEZE IS PROVIDING ENOUGH LOW LEVEL CONVERGENCE TO FIRE STORMS NEAR THE COAST. THERMAL PROFILES INDICATE CAPPING WILL NOT BE A HINDRANCE THIS AFTERNOON. PWS ARE BETWEEN 1.7 AND 1.9 INCHES AND CONVECTIVE TEMPS ARE BETWEEN 84 AND 86 DEGREES. STORM MOTION WILL BE AROUND 10 MPH SO SOME LOCALLY HEAVY RAINFALL IS POSSIBLE...MAINLY EAST OF US HIGHWAY 59. HAVE ALREADY SEEN 2 TO 3 INCHES IN MATAGORDA AND JACKSON COUNTIES THIS MORNING. WILL UPDATE THE HWO TO INCLUDE MENTION OF HEAVY RAIN. 43/46 && PREVIOUS: BOUNDARY APPROX 60NM OFFSHORE WILL MOVE ONSHORE IN THE 11Z - 14Z TIME FRAME WHICH WILL TOUCH OFF COASTAL COUNTY SHOWERS. EXPECTING WIDESPREAD COVERAGE BY EARLY AFTERNOON AS ATMOSPHERE BECOMES MORE UNSTABLE. INCREASING PWATS WITH CONVECTIVE TEMPS IN THE UPPER 80S FORTIFYING THE FACT THAT MOST IN THE CWA WILL EXPERIENCE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PM HOURS. MESOETA SOUNDING PROGS ALSO DISPLAY A MINOR VEERING OF WINDS FROM 18Z TO 0Z AND...WITH YESTERDAYS REPORTS OF FUNNELS IN NW HARRIS COUNTY ON THE BRAIN...I WILL MENTION THAT THE POTENTIAL FOR SOME OF THESE THUNDERSTORMS TO EXHIBIT ROTATION DOES EXIST. 700 MB FLOW IS SW SO HAVE UPPED 18Z TO 0Z POPS TO 60 MAINLY FROM A BAY CITY TO HOUSTON TO LAKE LIVINGSTON LINE IN RESPONSE. IN REVIEW...MY POPS ARE BASED ON 50% AREAL COVERAGE AND 80% GONNA HAPPEN...WORKS OUT TO AN ACROSS-THE-BOARD 40%ER DAY FOR OUR CWA. RIDGING RETURNS FROM THE EAST TOMORROW WITH THE MAIN THEMES BEING THOSE AFTERNOON SEABREEZE POPPERS AND SLIGHTLY ABOVE NORMAL MAXIMUMS ON SATURDAY PER A MORE WESTERLY COMPONENT TO THOSE SOUTHERLY WINDS. CONFIDENCE DWINDLES QUICKLY FROM SUNDAY NIGHT ONWARD AS EXTENDED MODELS DEPICT ANOTHER JULY FRONT TO SWEEP THROUGH MONDAY NIGHT INTO TUESDAY. RARE TO SEE TWO JULY FRONTS SO WILL BACK OFF ON THE ECMWF/MRF SOLUTION OF DEEP TROUGHINESS OVER THE MS RIVER VALLEY...OR A SECOND JULY FRONT AFFECTING OUR CWA NEXT WEEK. HAVE TAPERED GRIDS TO REFLECT A 30% POPS SUN THRU TUES JUST IN CASE THE SECOND FRONT DOES DROP. && MARINE: FORECASTING WIND DIRECTION WILL BE A PICK EM THIS WEEKEND THRU EARLY NEXT WEEK. SURFACE HIGH SHOULD BE OVERHEAD FOR MOST OF THE WEEKEND. SUN/MON DEPENDS ON HOW CLOSE THE WEAK COOL FRONT GETS ALONG WITH THE EVENTUAL TRACK OF THE WAVE IN THE CARIBBEAN...BOTH OF WHICH FCST CONFIDENCE IS LOW AT THIS POINT. AVIATION: MOISTURE LEVELS FCST TO BE HIGHER THAN YDAY. THIS...THE SEABREEZE AND PROGGED CONVECTIVE TEMPS AROUND 87 SHOULD LEAD TO GREATER AREAL COVERAGE OF PRECIP THAN WE SAW YDAY...ESP ACROSS THE SOUTHERN 2/3 OF SE TX. LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS POSSIBLE IN THE STRONGER STORMS. && .HGX WATCHES/WARNINGS/ADVISORIES... NONE. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 91 73 94 72 94 / 40 10 20 05 20 HOUSTON(IAH) 91 75 95 73 96 / 60 20 20 05 20 GALVESTON (GLS) 88 80 89 79 91 / 60 20 20 05 20 &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1100 AM CDT THU JUL 22 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-222300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 1100 AM CDT THU JUL 22 2004 .DAY ONE...TODAY AND TONIGHT. ...LOCALLY HEAVY RAIN POSSIBLE THIS AFTERNOON... ...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON... SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON OVER MUCH OF THE AREA. THE ATMOSPHERIC ENVIRONMENT FAVORS THE DEVELOPMENT OF SHORT LIVED FUNNEL CLOUDS. THESE FUNNEL CLOUDS OCCASIONALLY EXTEND TO THE GROUND AND BECOME SHORT LIVED AND WEAK TORNADOES. THEY CAN PRODUCE MINOR DAMAGE IF IN CONTACT WITH THE GROUND. KEEP AN EYE TO THE SKY THIS AFTERNOON. MID LEVEL WINDS ARE RELATIVELY WEAK...SO ANY STORMS THAT DEVELOP WILL MOVE SLOWLY. SLOW MOVING STORMS WILL PRODUCE LOCALLY HEAVY RAIN. WIDESPREAD RAINFALL OF A HALF INCH IS EXPECTED WITH LOCALIZED HEAVIER RAINFALL TOTALS OF 2 TO 4 INCHES POSSIBLE IN THE STRONGER STORMS. URBAN STREET FLOODING IS THE PRIMARY HAZARDOUS WEATHER THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
The Houston radar (KHGX), 52 km away, was scanning. The volume nearest the first event began at 17:18 UTC.
3 funnel cloud. Local standard time, as filed.
Funnel cloud spotted at Highway 6 and Highway 290.
Funnel cloud spotted at Highway 249 and West Mont Houston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413453, 5413454, 5413455.